Jolynne's Web Site
Jolynne General History Medical Helpful Subjects

 

Medical

Doctors
Hospitals
Terminology

Home

Drugs (Pepto-Bismol)*

BISMUTH SUBSALICYLATE (Oral)
Generics / Brand Names

A commonly used brand name in the U.S. and Canada is Pepto-Bismol.

Description

Bismuth subsalicylate (BIS-muth sub-sa-LIS-a-late) is used to treat diarrhea. It is also used to relieve the symptoms of an upset stomach, such as heartburn, indigestion, and nausea.

This medicine is available without a prescription; however, your doctor may have special instructions on the proper use and dose for your medical problem. Bismuth subsalicylate is available in the following dosage forms:

Oral
Oral suspension (U.S. and Canada)
Chewable tablets (U.S. and Canada)

It is very important that you read and understand the following information. If any of it causes you special concern, check with your doctor or pharmacist. Also, if you have any questions or if you want more information about this medicine or your medical problem, ask your doctor, nurse, or pharmacist.

Before Using This Medicine

If you are taking this medicine without a prescription, carefully read and follow any precautions on the label. For bismuth subsalicylate, the following should be considered:

Allergies -- Tell your doctor if you have ever had any unusual or allergic reaction to bismuth subsalicylate or to other salicylates, such as aspirin, including methyl salicylate (oil of wintergreen), or to any of the following medicines:

Carprofen (e.g., Rimadyl)
Diclofenac (e.g., Voltaren)
Diflunisal (e.g., Dolobid)
Fenoprofen (e.g., Nalfon)
Floctafenine (e.g., Idarac)
Flurbiprofen taken by mouth (e.g., Ansaid)
Ibuprofen (e.g., Motrin)
Indomethacin (e.g., Indocin)
Ketoprofen (e.g., Orudis)
Ketorolac (e.g., Toradol)
Meclofenamate (e.g., Meclomen)
Mefenamic acid (e.g., Ponstel)
Naproxen (e.g., Naprosyn)
Oxyphenbutazone (e.g., Tandearil)
Phenylbutazone (e.g., Butazolidin)
Piroxicam (e.g., Feldene)
Sulindac (e.g., Clinoril)
Suprofen (e.g., Suprol)
Tiaprofenic acid (e.g., Surgam)
Tolmetin (e.g., Tolectin)
Zomepirac (e.g., Zomax)

Also tell your doctor and pharmacist if you are allergic to any other substances, such as certain foods, sulfites or other preservatives, or dyes.

Diet -- Make certain your doctor and pharmacist know if you are on any special diet, such as a low-sodium or low-sugar diet.

Pregnancy -- The occasional use of bismuth subsalicylate is not likely to cause problems in the fetus or in the newborn baby. However, based on what is known about the use of other salicylates, especially at high doses and for long periods of time, the following information may also apply for bismuth subsalicylate.

Salicylates have not been shown to cause birth defects in humans. However, studies in animals have shown that salicylates may cause birth defects.

There is a chance that regular use of salicylates late in pregnancy may cause unwanted effects on the heart or blood flow in the fetus or in the newborn infant.

Use of salicylates during the last 2 weeks of pregnancy may cause bleeding problems in the fetus before or during delivery or in the newborn infant. Also, too much use of salicylates during the last 3 months of pregnancy may increase the length of pregnancy, prolong labor, cause other problems during delivery, or cause severe bleeding in the mother before, during, or after delivery.

Breast-feeding -- Salicylates pass into the breast milk. Although they have not been shown to cause problems in nursing babies, it is possible that problems may occur if large amounts of salicylates are taken regularly.

Age Groups

If you are taking this medicine without a prescription, carefully read and follow any precautions on the label. For bismuth subsalicylate, the following should be considered:

Children -- The fluid loss caused by diarrhea may result in a severe condition. For this reason, medicine for diarrhea must not be given to young children (under 3 years of age) without first checking with their doctor. In older children with diarrhea, medicine for diarrhea may be used, but it is also very important that a sufficient amount of liquids be given to replace the fluid lost by the body. If you have any questions about this, check with your doctor, nurse, or pharmacist.

Also, children are usually more sensitive to the effects of salicylates, especially if they have a fever or have lost large amounts of body fluid because of vomiting, diarrhea, or sweating.

The bismuth in this medicine may cause severe constipation in children.

In addition, do not use this medicine to treat nausea or vomiting in children or teenagers who have or are recovering from the flu or chickenpox. If nausea or vomiting is present, check with the child's doctor because this could be an early sign of Reye's syndrome.

Older adults -- The fluid loss caused by diarrhea may result in a severe condition. For this reason, elderly persons with diarrhea should not take this medicine without first checking with their doctor. It is also very important that a sufficient amount of liquids be taken to replace the fluid lost by the body. If you have any questions about this, check with your doctor, nurse, or pharmacist.

Also, the elderly may be more sensitive to the effects of salicylates. This may increase the chance of side effects during treatment. In addition, the bismuth in this medicine may cause severe constipation in the elderly.

Other Therapy

If you are taking this medicine without a prescription, carefully read and follow any precautions on the label. For bismuth subsalicylate, the following should be considered:

Other medicines -- Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When taking bismuth subsalicylate it is especially important that your doctor and pharmacist know if you are taking any of the following:

Anticoagulants (blood thinners) or
Heparin -- The salicylate in this medicine may increase the chance of bleeding

Antidiabetics, oral (diabetes medicine you take by mouth) -- This medicine may make the levels of sugar in the blood become too low

Medicine for pain and/or inflammation (except narcotics) -- If these medicines contain salicylates, use of bismuth subsalicylate (which also contains salicylate) may lead to increased side effects and overdose
Probenecid (e.g., Benemid) or
Sulfinpyrazone (e.g., Anturane) -- Bismuth subsalicylate may make these medicines less effective for treating gout

Tetracyclines by mouth (medicine for infection) -- The tablet form of bismuth subsalicylate should be taken at least 1 to 3 hours before or after tetracyclines; otherwise it may decrease the effectiveness of the tetracycline

Other medical problems -- The presence of other medical problems may affect the use of bismuth subsalicylate. Make sure you tell your doctor if you have any other medical problems, especially:

Dysentery -- This condition may get worse; a different kind of treatment may be needed

Gout -- The salicylate in this medicine may worsen the gout and make the medicines taken for gout less effective

Hemophilia or other bleeding problems -- The salicylate in this medicine may increase the chance of bleeding

Kidney disease -- There is a greater chance of side effects because the body may be unable to get rid of the bismuth subsalicylate

Stomach ulcer -- Use of this medicine may make the ulcer worse

Before you begin using any new medicine (prescription or nonprescription) or if you develop any new medical problem while you are using this medicine, check with your doctor, nurse, or pharmacist.

Proper Use of This Medicine

For safe and effective use of this medicine:

Follow your doctor's instructions if this medicine was prescribed.

Follow the manufacturer's package directions if you are treating yourself.

For patients using this medicine to treat diarrhea:

It is very important that the fluid lost by the body be replaced and that a proper diet be followed. For the first 24 hours you should drink plenty of clear liquids, such as ginger ale, decaffeinated cola, decaffeinated tea, broth, and gelatin. During the next 24 hours you may eat bland foods, such as cooked cereals, bread, crackers, and applesauce. Fruits, vegetables, fried or spicy foods, bran, candy, and caffeine and alcoholic beverages may make the diarrhea worse.

If too much fluid has been lost by the body due to the diarrhea a serious condition may develop. Check with your doctor as soon as possible if any of the following signs of too much fluid loss occur:

Decreased urination
Dizziness and lightheadedness
Dryness of mouth
Increased thirst
Wrinkled skin

Storage -- To store this medicine:

Keep out of the reach of children. Overdose is very dangerous in young children.

Store away from heat and direct light.

Do not store the tablet form of this medicine in the bathroom, near the kitchen sink, or in other damp places. Heat or moisture may cause the medicine to break down.

Keep the liquid form of this medicine from freezing.

Do not keep outdated medicine or medicine no longer needed. Be sure that any discarded medicine is out of the reach of children.

Dosing

Missed dose -- If your doctor has ordered you to take this medicine according to a regular schedule and you miss a dose, take it as soon as you remember. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.

Precautions While Using This Medicine

Check the labels of all over-the-counter (OTC), nonprescription, and prescription medicines you now take. If any contain aspirin or other salicylates, be especially careful. Using other salicylate-containing products while taking this medicine may lead to overdose. If you have any questions about this, check with your doctor or pharmacist.

For diabetic patients:

False urine sugar test results may occur if you are regularly taking large amounts of bismuth subsalicylate or other salicylates.

Smaller doses or occasional use of bismuth subsalicylate usually will not affect urine sugar tests. However, check with your doctor, nurse, or pharmacist (especially if your diabetes is not well-controlled) if:

-- you are not sure how much salicylate you are taking every day.
-- you notice any change in your urine sugar test results.
-- you have any other questions about this possible problem.

If you think that you or anyone else may have taken an overdose, get emergency help at once. Taking an overdose of this medicine may cause unconsciousness or death. Signs of overdose include convulsions (seizures), hearing loss, confusion, ringing or buzzing in the ears, severe drowsiness or tiredness, severe excitement or nervousness, and fast or deep breathing.

If you are taking this medicine for diarrhea, check with your doctor:

if your symptoms do not improve within 2 days or if they become worse.

if you also have a high fever.

Side Effects of This Medicine

Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.

When this medicine is used occasionally or for short periods of time at low doses, side effects usually are rare. However, check with your doctor immediately if any of the following side effects occur, since they may indicate that too much medicine is being taken:

Anxiety; any loss of hearing; confusion; constipation (severe); diarrhea (severe or continuing); difficulty in speaking or slurred speech; dizziness or lightheadedness; drowsiness (severe); fast or deep breathing; headache (severe or continuing); increased sweating; increased thirst; mental depression; muscle spasms (especially of face, neck, and back); muscle weakness; nausea or vomiting (severe or continuing); ringing or buzzing in ears (continuing); stomach pain (severe or continuing); trembling; uncontrollable flapping movements of the hands (especially in elderly patients) or other uncontrolled body movements; vision problems

In some patients bismuth subsalicylate may cause dark tongue and/or grayish black stools. This is only temporary and will go away when you stop taking this medicine.

Other side effects not listed above may also occur in some patients. If you notice any other effects, check with your doctor.

*This information is reproduced from the Mayo Clinic Family Pharmacist v 2.0
Copyright 1994-1995 IVI Publishing Inc.

This information may not be complete and/or up to date.  Please do not use this as any sort of authoritative text for this drug.  Please consult with a physician before taking this or any drug.  This is presented only for reference usage within this site.